Hail, Russell
- When
- July 11, 9:50 PM CST to 9:51 PM CST
- Where
- Russell County, 3.45 mi S of Gorham
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -99.020
Two rounds of severe weather crossed over central Kansas producing wind speeds around 70 mph and low end severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Two rounds of severe weather crossed over central Kansas producing wind speeds around 70 mph and low end severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 8:30 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 930 PM CDT MON JUL 11 2016 .UPDATE... Issued at 929 PM CDT Mon Jul 11 2016 Cold frontal boundary located across across North Central KS at this time. Not alot of convergence along the boundary, so just a few storms in KS so far. Expect this boundary to make slow progress into Central KS late this evening and overnight. To the south of this boundary, low level moisture transport and mid level warm advection will increase across the OK panhandle into SW KS eventually streaming over the top of the this surface boundary late tonight. Increased convergence from the low level jet will probably lead to convection along the boundary becoming more numerous after midnight. Especially for areas along and north of highway 56. Current likely pops look a little overdone, given lack of upper level support to get widespread convection going. So will adjust pops down some. Will also adjust southward progression with slower arrival of the front into Central KS. Ketcham && .SHORT TERM...(This evening through Thursday night) Issued at 235 PM CDT Mon Jul 11 2016 An approaching cold front will provide a focus for deep moist convection this afternoon and evening across central KS. MLCAPES exceeding 3000 J/KG and modest 0-6km bulk shear around 30 kts will support some strong and severe storms this evening...mainly across central KS. As you move south and east away from the front...convective inhibition will be difficult to erode given the warm elevated mixed layer. A developing LLJ is progged to nose into south central KS tonight allowing low level moisture transport into southeast KS where pops were nudged up a bit after midnight through the early morning hours on Tue. The remnant sfc trough axis may become a focus for afternoon and evening storms across portions of central and south central KS on Tue afternoon. The GFS doesn't capture the anticipated low level moisture and prefer the NAM solution with lower 70 dewpoint temperatures during the afternoon hours resulting in MLCAPES around 4000 J/KG. 0-6km bulk shear is progged to increase with 35-40 kts with an isolated strong/severe storm possible once again. Wed...The sfc trough axis is progged to translate eastward across southern KS during the day on Wed. Convergence within the trough axis should be sufficient to overcome the convective inhibition during the afternoon/early evening hours across south central KS and pops were increased across portions of central/south central KS. Thu...Better chances for more widespread severe weather activity may arrive on Thursday along a stationary front across south central KS. Deep layer shear is progged to increase with 50-55 kt of 0-6km shear as well as good directional turning supporting another round of severe thunderstorms/supercell thunderstorms across much of the area. If the stationary front can maintain it's position...an outbreak of severe weather may be possible across the area. Training cells Thu night will also be capable of producing torrential rain and flooding concerns. .LONG TERM...(Friday through Monday) Issued at 235 PM CDT Mon Jul 11 2016 The remnant/diffuse frontal boundary is progged to remain in place across the region in a favorable pattern for nocturnal storm activity Fri night-Sat night and maintained mid pops across portions of the area. Rising heights/increasing thickness will support rising temperatures as we move into the latter portion of the weekend and into early next week with a return to above normal temperatures and dry weather conditions. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 648 PM CDT Mon Jul 11 2016 VFR conditions forecast at all sites for the next 24 hours. A cold front currently located in North Central Kansas will make slow progress into Central KS this evening, with most most of the hi-res models showing some scattered convection developing along the front as it approaches KRSL. So will go with VCTS for KRSL after 02z. Frontal boundary will make some progress into Central KS late this evening before stalling near highway 50. Mid level warm advection and moisture transport looks to increase over the top of this boundary overnight, with nocturnal convection becoming more numerous after 06z along the stalled boundary. So will go with VCTS for KHUT, KRSL and KSLN for the overnight hours. Could also see some convection develop across South Central KS as well late tonight, so will include a VCTS for KICT after 09z. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 95 74 95 / 20 20 30 20 Hutchinson 73 97 73 96 / 30 20 30 20 Newton 73 94 73 95 / 30 20 30 20 ElDorado 73 93 73 94 / 30 20 30 10 Winfield-KWLD 75 95 75 96 / 10 30 30 10 Russell 70 94 70 96 / 50 20 20 20 Great Bend 71 94 71 97 / 50 20 20 20 Salina 72 96 73 96 / 60 20 20 20 McPherson 72 95 73 96 / 50 20 30 20 Coffeyville 75 93 74 93 / 30 30 20 10 Chanute 74 92 73 93 / 50 40 30 10 Iola 74 91 73 92 / 50 40 30 10 Parsons-KPPF 75 92 74 93 / 40 30 20 10 && .ICT Watches/Warnings/Advisories... None. && UPDATE...Ketcham SHORT TERM...MWM LONG TERM...MWM AVIATION...Ketcham
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1035 PM CDT MON JUL 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1035 PM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY ACROSS CENTRAL KANSAS OVERNIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE MAIN RISKS BEING DAMAGING WINDS TO 60 MPH...QUARTER SIZE HAIL AND HEAVY RAIN. WIDELY SCATTERED STORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS MAINLY AFTER MIDNIGHT. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THROUGH THE WEEK...WITH PERIODIC CHANCES FOR STRONG TO SEVERE STORMS TUESDAY AFTERNOON THROUGH FRIDAY NIGHT...AS A FRONT STALLS ACROSS THE REGION. HEAVY RAIN AND FLOODING MAY ALSO BE A THREAT. STAY TUNED FOR UPDATES...AS DETAILS WILL GRADUALLY BECOME MORE CLEAR THE NEXT FEW DAYS. HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS PORTIONS OF THE REGION TUESDAY THROUGH WEDNESDAY...AND AGAIN OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ KETCHAM
The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 03:50 UTC.
14 thunderstorm wind, 4 hail. Local standard time, as filed.
The report was relayed via Twitter.
The report was at Kellogg and Rock roads.
Estimated winds by the Fire Chief.
Damage to a grain bin and scoreboard was noted in images sent to the office.
Report received via Facebook.
Multiple cedar trees were reported to be blown down.
The report of tree damage was courtesy KWCH.
This report was relayed via Law Enforcement.
This was reported by a trained storm spotter.
This was an official measurement.
Estimated wind speed from a trained spotter.
This report is from the public via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652850, 652851, 652852, 652853, 652854, 652855, 652856, 652857, 652858, 652859, 652860, 652861, 652862, 652863, 652864, 652865, 652866, 652867.